Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 99, NWS Birmingham, AL

April 14, 2007Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 14, 2007, 11:19 AM CDT for Lamar County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2007, 11:19 AM CDT (16:19 UTC)
Expired
Apr 14, 2007, 11:44 AM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 30 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 11:32 AM CDTHAIL 0.25Vernon, ALPEA SIZE HAIL WAS REPORTED IN VERNON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 141619
SVRBMX
ALC075-141700-
/O.NEW.KBMX.SV.W.0099.070414T1619Z-070414T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1119 AM CDT SAT APR 14 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL NOON CDT

* AT 1115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 18 MILES SOUTHWEST OF VERNON...OR ABOUT 6 MILES
  NORTHEAST OF COLUMBUS...AND MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERNON BY 1130 AM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SATURDAY EVENING
FOR SOUTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3356 8827 3362 8827 3363 8826 3374 8825
      3396 8797 3378 8797 3377 8798 3369 8798
      3355 8819 3355 8828

$$
2 follow-up statements
000 
WWUS54 KBMX 141635
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1134 AM CDT SAT APR 14 2007

ALC075-141700-
/O.CON.KBMX.SV.W.0099.000000T0000Z-070414T1700Z/
LAMAR AL-
1134 AM CDT SAT APR 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
LAMAR COUNTY...

AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR VERNON...MOVING NORTHEAST AT 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF BEAVERTON BY 1140 AM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT SATURDAY EVENING
FOR SOUTHERN ALABAMA.

LAT...LON 3361 8816 3364 8821 3367 8821 3393 8818
      3402 8795 3378 8795 3373 8795 3368 8795
      3364 8805

$$
000 
WWUS54 KBMX 141644
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1143 AM CDT SAT APR 14 2007

ALC075-141653-
/O.CAN.KBMX.SV.W.0099.000000T0000Z-070414T1700Z/
LAMAR AL-
1143 AM CDT SAT APR 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR LAMAR COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 3361 8816 3364 8821 3367 8821 3393 8818
      3402 8795 3378 8795 3373 8795 3368 8795
      3364 8805

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:33 AM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 14, 6:33 AM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 AM CDT SAT APR 14 2007

.UPDATE...FOR AVIATION.

&&

...MODERATE RISK OF SEVERE WEATHER TODAY...

.SHORT TERM...TODAY AND TONIGHT.

POTENT STORM SYSTEM STILL SET TO EFFECT THE AREA TODAY. A SQUALL
LINE STEADILY MARCHING TO THE EAST IS TIMED TO REACH WEST ALABAMA
BETWEEN 9 AND 10 AM.

OVERALL...SEVERE WEATHER TODAY HINGES ON PLACEMENT OF THE SURFACE
LOW...WARM FRONT...AND RICHER DEWPOINTS. SOME SLIGHT CHANGES FROM
THE LAST RUN ARE THE MODELS ARE NOW TRACKING THE SURFACE LOW FURTHER
NORTH. WITH THIS SCENARIO THE SEVERE WEATHER THREAT WOULD SPREAD A
TAD FURTHER NORTH. THIS WOULD ALSO BEGIN TO SLOW THE OVERALL LINE
DOWN SETTING US UP FOR AN EXTENDED THREAT PERIOD. OF NOTE...NOTICED
RIGHT BEFORE ISSUANCE THAT THE LINE IS ALREADY SLOWING DOWN.

TO PUT THINGS IN PERSPECTIVE THIS MORNING...THERE IS A LOT OF GROUND
TO MAKE UP WITH DEWPOINTS BEFORE STORMS BECOME ROOTED AT THE
SURFACE. THIS WILL NOT LIKELY HAPPEN UNTIL LATER IN THE MORNING AS
THE WARM FRONT/RICHER DEWPOINTS WORK UP FROM THE SOUTHWEST. THE
MAGIC DEWPOINT NUMBER OF THE DAY WILL BE AROUND 62 OR 63 DEGREES.
OVER THE LAST FEW HOURS DEWPOINTS ACROSS SOUTHERN MS AND LA HAVE
BEEN ON THE RISE AND ARE NOW IN THE MID 60S.

CURRENT THINKING ON TIMING...EXPECTING THOSE RICHER DEWPOINTS TO
REACH AS FAR NORTH AS TUSCALOOSA AND BIRMINGHAM AROUND LUNCH TIME...
AND MARCH EASTWARD THROUGH THE AFTERNOON. CAN NOT QUITE SAY FOR
CERTAIN IF THAT MAGIC NUMBER WILL BE REACHED IN TALLADEGA...
ANNISTON...OR HEFLIN YET. ONLY TIME WILL TELL. DO EXPECT SHOWERS AND
STORMS TO END FROM WEST TO EAST AS THE COLD FRONT MOVES THROUGH THE
STATE. THE SEVERE THREAT WILL LAST WELL UP INTO THE EVENING HOURS
FOR THE SOUTHEAST PORTION OF THE AREA. BE PREPARED AND BE SAFE TODAY.

WE WILL HAVE TO ISSUE A LAKE WIND ADVISORY FOR THE AREA AS WINDS
PICK UP FROM THE SOUTH TODAY AT 15 TO 20 MPH WITH HIGHER GUSTS.
WINDS WILL WEAKEN AND SWITCH AROUND TO THE NORTHWEST AFTER THE
FRONT...EVENTUALLY BECOMING AS EQUALLY STRONG.

JONES/90

.LONG TERM...SUNDAY THROUGH SATURDAY.

HATE TO SOUND LIKE A BROKEN RECORD...BUT FORECAST REASONING
REMAINS LARGELY UNCHANGED THROUGH THE LONG TERM. SLIGHTLY ABOVE
AVERAGE FORECAST CONFIDENCE EARLY ON...DWINDLING TO AVERAGE BY THE
END OF THE PERIOD. THE MAJORITY OF THE PERIOD WILL BE COOLER THAN
NORMAL...RETURNING TO NEAR NORMAL TEMPERATURES BY THE END OF THE
WEEK. NOT EXPECTING MUCH DROUGHT RELIEF IN THE FORM OF RAINFALL
THROUGH THE WEEK...BUT THERE WILL BE AT LEAST A CHANCE FOR SOME
RAINFALL MIDWEEK.

MODELS CONTINUE TO SHOW GOOD AGREEMENT AND CONSISTENCY THROUGH THE
WEEK. IN THE WAKE OF THE SATURDAY SYSTEM...CLOUDY...COOL...AND
BLUSTERY CONDITIONS WILL GREET US SUNDAY. GUSTY NORTHWESTERLY TO
NORTHERLY WINDS WILL LIKELY REQUIRE RE-ISSUANCE OF LAKE WIND
ADVISORY DURING THE DAYLIGHT HOURS SUNDAY. WITH MOISTURE WRAPPING
AROUND THE DEEPENING LOW AND LOW LEVEL INSTABILITY...A FEW
SPRINKLES AND SHOWERS ARE CERTAINLY POSSIBLE OVER THE NORTHEASTERN
QUADRANT OF THE FORECAST AREA. BY MONDAY...AS THE SURFACE HIGH AND
UPPER RIDGE BUILD IN RAPIDLY...AND WITH PLENTIFUL SUNSHINE...
TEMPS WILL REBOUND SOME 10 TO 15 DEGREES WARMER MONDAY...AND
EXTEND INTO TUESDAY.

THE RIDGE WILL BE SHORT-LIVED...AS NEXT SYSTEM IN FAST PROGRESSIVE
PATTERN APPROACHES LATE TUESDAY NIGHT AND INTO WEDNESDAY. MODELS
HAVE BEEN ALL OVER THE PLACE WITH THIS SYSTEM FOR THE LAST 4
NIGHTS...AND CONFIDENCE IS A BIT LOWER WITH THIS DIEING QUAIL OF A
FEATURE. EUROPEAN MODEL IS QUITE A BIT SLOWER THAN GFS...AND HAS
BEEN CONSISTENT IN TIMING. NOGAPS IS ALSO IN AGREEMENT WITH
EURO/GEM..AND THERE ARE EVEN SEVERAL ENSEMBLE MEMBERS HINTING AT A
SLOWER SOLUTION. SO...WILL LEAN THAT WAY...SLOWING THE ARRIVAL
AND EASTWARD EXTENT OF SIGNIFICANT POPS. EURO/GEM/NOGAPS ARE ALSO
HINTING AT SIGNIFICANTLY LOWER RAIN AMOUNTS/POPS...AND WILL TAKE
THAT ROUTE.

ONCE THIS SYSTEM PASSES...RIDGING AND HIGH PRESSURE BUILD IN ONCE
AGAIN. A BIT OF A CHANGE IN THE PATTERN GOING ON...AS THE LARGE
UPPER LOW IN THE WESTERN ATLANTIC LIFTS NORTHWARD...AND IT LOOKS
LIKE WE SETTLE INTO A LESS PROGRESSIVE LONG WAVE PATTERN...WITH
SEVERAL DAYS OF RIDGING OVER THE MIDWEST LEADING INTO THE WEEKEND.
TEMPS SHOULD FINALLY RECOVER TO NORMAL...AND PERHAPS NUDGE ABOVE
NORMAL BY NEXT SATURDAY.

&&

.AVIATION...12Z TAF DISCUSSION.

NOT A NICE DAY TO BE FLYING OVER CENTRAL AL TODAY. WINDS WILL PICKUP
FROM THE SOUTH MID-MORNING. DEPENDING ON THE STRENGTH AND
POSITIONING OF THE DEEPENING SURFACE LOW...WINDS COULD GUST OVER 25
KNOTS IN SOME SPOTS.

INTENSE ISOLATED STORMS...AND THEN A SQUALL LINE...WILL PUSH FROM
WEST TO EAST ACROSS THE TAF SITES BETWEEN 16Z AND 00Z. OF COURSE TS
GUSTS COULD BE HIGHER AT ANY ONE LOCATION. ON THE BACKSIDE OF THE
FRONT...WINDS WILL SHIFT AND LOW CLOUDS WILL REMAIN WELL INTO THE
DAY TOMORROW.

JONES/90

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  42  53  31  67 / 100  80  20   0   0
ANNISTON    73  43  55  32  68 / 100  80  20   0   0
BIRMINGHAM  74  43  55  35  70 / 100  70  20   0   0
TUSCALOOSA  74  43  59  35  71 / 100  70  10   0   0
CALERA      76  45  56  38  69 / 100  70  20   0   0
AUBURN      78  46  57  36  68 /  80  90  20   0   0
MONTGOMERY  81  50  60  38  71 / 100  80  10   0   0
TROY        83  49  60  36  73 /  80  80  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY ENTIRE AREA
FROM 10 AM TO 9 PM TODAY.

&&

90/81
Hazardous weather outlook, Apr 14, 6:04 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
604 AM CDT SAT APR 14 2007

ALZ011>015-017>050-151104-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
604 AM CDT SAT APR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

...MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL AND SOUTHERN PART
OF THE AREA...

...SLIGHT RISK OF SEVERE WEATHER ACROSS NORTHERN PART OF THE AREA...

IT STILL APPEARS THE GREATEST THREAT OF SEVERE STORMS...INCLUDING THE
THREAT OF TORNADOES...WILL BE ROUGHLY ALONG AND SOUTH OF INTERSTATE
20...WITH THE GREATEST THREAT TIME FROM AROUND NOON TO 8 PM. NORTH
OF INTERSTATE 20...THE PRIMARY THREAT WILL BE HEAVY RAINFALL...
ALTHOUGH THERE WILL BE THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS. 1 TO 2 INCHES OF RAINFALL IS LIKELY IN THIS AREA.

IF THE COLD FRONT HELPING TO SET OFF THE THUNDERSTORM SLOWS
DOWN...AND THE WARMER AND MORE UNSTABLE AIR IS ABLE TO MOVE
FARTHER NORTHWARD...THE CHANCES OF SEVERE STORMS WILL ALSO PUSH
FARTHER INTO NORTH ALABAMA.

OVERALL...EXPECTING ISOLATED SUPERCELLS TO DEVELOP AHEAD OF A
INTENSIFYING SQUALL LINE. THESE WILL NEED TO BE PAID PARTICULAR
ATTENTION TO. ALSO OF NOTE...TRAINING SUPERCELLS IN THE LINE WILL BE
RACING OFF TO THE NORTHEAST PROVIDING A HIGHER RISK OF STORMS RUNNING
OVER THE SAME AREA IN A SHORT AMOUNT OF TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ON SUNDAY...BRISK NORTHWEST WINDS OF 15 TO 25 MPH ARE
EXPECTED DURING THE DAY...AND A WIND ADVISORY WILL LIKELY BE
REQUIRED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY ON SATURDAY.

JONES/90

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:50 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more16 hr
Apr 14, 2:13 PM CDTTornado WarningBMXLowndes62 min
Apr 14, 3:12 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery63 min
Apr 14, 3:31 PM CDTTornado WarningBMXMontgomery44 min
Apr 14, 3:43 PM CDTTornado WarningBMXMontgomery62 min
Apr 14, 4:23 PM CDTTornado WarningBMXBullock37 min
Apr 14, 4:36 PM CDTTornado WarningBMXMacon54 min
Apr 14, 4:39 PM CDTTornado WarningBMXPike11 min
Apr 14, 4:56 PM CDTTornado WarningBMXBullock34 min
Apr 14, 5:42 PM CDTTornado WarningBMXPike33 min
Apr 14, 6:02 PM CDTTornado WarningBMXBullock28 min
Apr 14, 6:14 PM CDTTornado WarningBMXBarbour46 min
Apr 14, 6:55 PM CDTTornado WarningBMXRussell35 min
Apr 14, 6:58 PM CDTTornado WarningBMXBarbour17 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.